Forum

Fingolimod Advice

Hello

Having taken Rebif for nearly 8 years I am now about to stop taking this and to start taking Fingolimod.

I wondered whether any of you have experience ot this that you could share with me (good or bad) to helo me prepare for this new stage in my condition.

Any information would be gratefully received

Thanks

Kelly

x

Hi Kelly

I switched from Rebif to fingolimod (Gilenya) in November. I asked the same thing last year and had a really good response. You can read the thread here:-

http://www.mssociety.org.uk/forum/everyday-living/anyone-else-fingolimod

Now I’ve been on it 8 months and I feel really good. I even walked for 45 mins - 1 hour on Saturday without my stick so I’m making real progress. I’ve switched to taking the tablet at night which took a week to get used to (couldn’t get to sleep for a few nights but I’m glad I stuck it out). I realised it was making my legs weak so my walking has improved since I started taking it at night. I’m also finding I can tolerate heat better and I actually felt cold last winter (that was a novelty). The best thing is no more injections. I never minded self injecting but I really can’t say I miss the site reactions and the sharps bin etc :slight_smile:

There’s also a closed group on Facebook - Gilenya (Fingolimod) Users Support Group. I can’t post a link here as I’m at work and Facebook is banned at school even for staff (boo hoo).

Tracey xx

Hiya. I am in the same situation as you but have had a call to say I have got to have more heart tests first. You weren’t by any chance at the QE last thurs were you? Pip Ps. Hello to anyone who remembers me.

I had to have a full heart scan first, Pip

I was really scared as there is a history of heart attacks in my family but my heart was given the all clear - phew!

I’ll keep my fingers crossed for you. They do have to be sure because of the effect the first dose has on your heart. Better safe than sorry

Tracey x

Hi I had to come off Rebif last year as it made me too poorly and although copaxone is good, it is causing lipoatrophy so my nurse and neuro are going to discuss whether I should now come off that and what other options I would have. I think I am going to be told to have a break from DMDs although I did question going on Gilenya Reading this post though I was interested to know why the heart is tested? I have just had a heart scan, fitness test plus test for heart tumour, which were all ok, because of symptoms I was having which have subsided for now …thankfully! A 24 hour monitor however showed a rapid heart rate for no reason. Still waiting to see cardiologist to be given all clear or confirm heart arithmia problem. Do you know how that would impact on Gilenya being an option or not? Thanks Mish x

Hi, my partner started on it a month ago. Just over 2 weeks ago she started becoming increasingly confused to the point now where she’s having problems with speech, expressing herself and her memory is shocking. I think she’s partly oblivious to what’s happening and her rapid decline. She’s seeing her neuro tomorrow so I’ll see what he says. It’s either a reaction to the fingolimod or a super fast relapse. Personally I feel it’s more likely the medication bearing in mind her deteriation over the last 18 months has been a little more gradual. Having said that she hasn’t had any remission in that time. You did say good or bad. And I might be wrong but I’ll update after we’ve seen the doctor.

Hi i am new to this forum but was diagnosed with MS 31 years ago and i have never been offed any of these drugs you all talk about do they help and is it my GPi ask for them or who

Hi Mish

Gilenya causes your heart rate to drop with the first dose which is why all patients have an ECG before they start on it. If that shows up anything amiss then they will refer the results to a cardiologist who may insist on further tests before giving the go ahead. These are precautions which were put in place after a patient died in the early trials before they realised that Gilenya has this effect on the heart and the patient was then found to have had a pre-existing heart condition.

If you are declared fit to start on Gilenya you would be monitored for at least 6 hours after the first dose and if there are any adverse effects then they may keep you in hospital overnight for further monitoring. The low heart rate can persist in some patients for the first few weeks and you may feel light headed or a bit dizzy. I felt a bit cold and tired the next day but other than that I was fine. It pays to go from sitting to standing slowly and cautiously just in case.

If you miss a tablet in the first month (I think, from memory) you have to go back and do the first dose monitoring again. After that you can miss the odd dose but if you stop taking it for 2 weeks or more then you’d have to do the whole monitoring thing again.

Tracey xx

Hi wuzzy55

Your GP cannot prescribe disease modifying drugs (DMDs). They have to be prescribed by a neurologist at one of the prescribing hospitals. See this booklet for more information:-

http://www.mssociety.org.uk/ms-resources/disease-modifying-drugs-booklet

I’m not sure how up to date this leaflet is so you will find all the current drugs and ones in the pipeline here:-

http://www.mssociety.org.uk/what-is-ms/treatments-and-therapies/licensed-disease-modifying-drugs

If you have an MS nurse you may want to discuss your options with him/her and they can then put things in motion. Failing this you will have to wait until your next review with your neuro to see if you meet the criteria and discuss your options with him/her. Hope this helps

Tracey x

Hi Thanks Tracey. Well hopefully I will get all clear soon on heart test, my ECG was fine too, so if Gilenya does become an option in future hopefully heart concerns won’t be a problem. Mish : ) x

hi, im taking gilenya, and have been since 23rd july, and am finding it is helpin. but…im having side effects which r hard to ignore!!

i am dizzy, having vision probs, my balance is all over the p lace.

will all this de into a memory???

i as on beta-interferon 1a. had been on it scince 1998,and wasn working as well as it did in th begining.

i feel drunk:

i dont drink lol

Well hello there MS people…

I started Fingolimod (gilenya) a couple of months ago…

I notice that I am incredibly out of breath doing the slightest thing… So I fear I have put on weight from being more in-active!!

I really have slowed right down and sometimes feel flu-ey!!

There is another problem… does anyone else notice that they are healing REALLY SLOWLY??? I get a spot on my face or a cut on my finger and it takes a couple of weeks to heal!.

Going thru a fair bit of Germoline!! HAHHHA

​Other than all this stuff I guess it beat injecting everyday (Previously on Copaxone)